Texas, 2018

Hail in Texas, June 2, 2018

June 2, 2018 · NWS MAF · 1 event in 1 county or zone

There was an upper trough over the central part of the country which resulted in the upper ridge moving just south of the region. A cold front was across the central/southern Permian Basin and it was slowly moving south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper trough over the central part of the country which resulted in the upper ridge moving just south of the region. A cold front was across the central/southern Permian Basin and it was slowly moving south. These conditions resulted in a storm developing across the Lower Trans Pecos with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 9:12 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 2, 9:12 PM CST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
1012 PM CDT Sat Jun 2 2018

.UPDATE...
NPW heat advisory has been allowed to expire.

&&

.PREV DISCUSSION... /issued 554 PM CDT Sat Jun 2 2018/

AVIATION...
00Z TAF issuance
A cold front continues to move south across the area this evening
with gusty northeast winds noted at all terminals. Winds may
decrease briefly tonight before increasing again around sunrise
Sunday. Confidence is low in MVFR cigs developing over parts of
the area late tonight so have kept out of the TAFs for now.

PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/

DISCUSSION...
A welcomed "cold" front has moved through northern portions of the
region so far today and is currently location somewhere near or just
south of I-20. It has slowed considerably over the last couple of
hours due to daytime heating regardless of gusty north winds behind
the front. The front has helped a bit to hold temperatures in the
90s across southeast New Mexico and the northern Permian Basin but
has done very little for other areas as readings have already
reached 100+ by early afternoon. A few thunderstorms will be
possible this evening across southern areas as the front slowly
sinks toward the I-10 corridor and also across portions of the
Big Bend region. Some storms could be strong, potentially
producing very gusty winds and hail. High winds are likely to
occur through Guadalupe Pass tonight through Sunday morning and a
High Wind Warning remains in effect for this area.

The upper ridge, that has contributed to multiple days of 100+
degree temperatures, is centered just south of the region and is
expected to remain there through the weekend as a mid-level
shortwave trough moves east through the Four Corners region. In
addition, increased cloud cover and a cooler airmass in place will
also contribute to cooler temperatures Sunday with highs ranging
from the upper 80s across the north and mountain areas to the mid
90s elsewhere. Areas along the Rio Grande will likely still see
highs around 100-105 though. Rain chances will increase across
western areas Sunday as the above mentioned upper trough
approaches from the west. Best chances for thunderstorms will be
Sunday night into Monday morning, mainly across southeast New
Mexico and Permian Basin as the trough passes just north of the
forecast area. This could potentially provide many of these areas
with some long awaited and much needed rainfall.

Beyond this weekend, the upper ridge builds back over the region
with triple digit heat returning to many locations early in the work
week. Dry conditions can be expected for most areas except for maybe
the mountains where a few afternoon thunderstorms will be possible
for one or two days throughout the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  91  68  98 /  10  10  30  20
Carlsbad                       68  91  65 100 /  10  20  40  10
Dryden                         76  98  73 101 /  10  10  10  10
Fort Stockton                  72  93  70 100 /  20  20  20  10
Guadalupe Pass                 66  84  65  94 /  10  30  40  10
Hobbs                          65  88  63  96 /  10  20  40  10
Marfa                          65  90  61  95 /  10  20  20  10
Midland Intl Airport           71  92  69  99 /  10  10  30  10
Odessa                         71  92  69  99 /  10  10  30  10
Wink                           71  93  69 102 /  10  20  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 11 AM MDT Sunday for Guadalupe Mountains.

&&
Hazardous weather outlook, Jun 2, 9:17 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1017 PM CDT Sat Jun 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1017 PM CDT Sat Jun 2 2018 /917 PM MDT Sat Jun 2 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A High Wind Warning is in effect for Guadalupe Pass beginning this
evening due to strong northeasterly gap winds.

Isolated thunderstorms are possible from the Big Bend Area to the
lower Trans Pecos into tonight. Brief strong winds, small hail, and
frequent lightning will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning is in effect through Sunday morning for
Guadalupe Pass.

Isolated to scattered thunderstorms are possible Sunday and Sunday
night, though mostly over southeast New Mexico, the mountains, and
northern Permian Basin. The strongest storms will be capable of brief
strong winds, hail and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 7:52 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
852 PM CDT SAT JUN 2 2018

TXZ075-082-030245-
Pecos TX-Terrell TX-
852 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 945 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheffield. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 320 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3058 10173 3055 10196 3082 10194 3079 10184
      3076 10184 3074 10181 3070 10181 3068 10178
      3065 10177 3066 10176 3065 10173
TIME...MOT...LOC 0152Z 092DEG 2KT 3068 10181

29
Special weather statement, Jun 2, 8:19 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
919 PM CDT SAT JUN 2 2018

TXZ075-082-030300-
Pecos TX-Terrell TX-
919 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 1000 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Sheffield. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

This includes Interstate 10 between mile markers 295 and 296, and
between mile markers 305 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 10187 3052 10233 3089 10235 3088 10187
TIME...MOT...LOC 0219Z 058DEG 3KT 3070 10205

29
Special weather statement, Jun 2, 8:57 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
957 PM CDT SAT JUN 2 2018

TXZ075-082-030345-
Pecos TX-Terrell TX-
957 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sheffield. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sheffield and Terrell County Gas Plant.

This includes Interstate 10 between mile markers 308 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3033 10181 3033 10240 3074 10247 3092 10199
      3081 10183 3076 10184 3075 10182 3070 10181
      3068 10178 3065 10176
TIME...MOT...LOC 0256Z 058DEG 2KT 3074 10205

29
Special weather statement, Jun 2, 9:44 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1044 PM CDT SAT JUN 2 2018

TXZ082-030430-
Terrell TX-
1044 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, moving southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 10257 3017 10257 3028 10246 3028 10235
      3034 10234 3032 10211 3000 10231
TIME...MOT...LOC 0344Z 028DEG 8KT 3023 10236

29

The radar

The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
June 2, 10:59 PM CST to 11:04 PM CST
Where
Pecos County, Iraan
Measured
2 in hail
Reported by
Social Media
Coordinates
30.920, -101.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754377.